From Everyday Health
An “all-natural” herbal product might sound like it’s good for your health, but some common ones, like green tea extract and comfrey tea, can cause injury to your liver — the organ that breaks down medications. And whether your liver is doing well or you have a disease like fatty liver or hepatitis C, you’ll want to keep your liver in the best shape possible.
Drug-induced liver injury, a form of liver disease, is on the rise as herbal and dietary supplements have become more popular over the last decade, according to the American College of Gastroenterology.
Though still rare, doctors have seen more herb-related cases of liver injury in recent years, says James H. Lewis, MD, professor and director of hepatology at the Georgetown University Medical Center in Washington, D.C. And the proportion of liver injuries caused by herbal and dietary supplements rose from 7 percent in 2004 to 20 percent in 2013, according to a July 2015 report in the World Journal of Hepatology.
1. Beware of the big liver offenders. Green tea extract, anabolic steroids, pyrrolizidine alkaloids, and flavocoxid (an herb sold to treat arthritis) are among the top substances that can cause liver injury, according to 2014 clinical guidelines published by the American College of Gastroenterology.
If you love green tea, rest assured: Drinking up to 10 cups a day is safe, Halegoua-De Marzio says. It’s the high doses of green tea extract usually found in weight-loss supplements that cause damage.
Certain herbs used in traditional Chinese medicine have also been found to pose some risks. Researchers have identified 28 traditional Chinese medicine herbs and herbal mixtures that have been reported to cause liver toxicity, according to a January-February 2015 article in the Annals of Hepatology.
Meanwhile, comfrey — which is sold as a tea, powder, and capsule — contains several pyrrolizidine alkaloids that may cause liver injury, according to the U.S. National Library of Medicine (NLM) and the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK). Chaparral, kava, and skullcap can also damage your liver, they report.